Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Nashville, TN

July 5, 2013Montgomery County, Robertson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 5, 2013, 9:39 PM CDT for Montgomery County, Robertson County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2013, 9:39 PM CDT (02:39 UTC)
Expired
Jul 6, 2013, 12:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, TN, Robertson County, TN

The radar

The Ft Campbell radar (KHPX), 30 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:39 PM CDTFLOOD5 Sw Adams, TN2 TO 3 INCHES OF RAIN OVER THE LAST COUPLE OF HOURS HAS CAUSED 6 PLUS INCHES OF STANDING WATER ON HWY 76 AT HARMONY CHURCH ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WGUS54 KOHX 060239
FFWOHX
TNC125-147-060530-
/O.NEW.KOHX.FF.W.0022.130706T0239Z-130706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
939 PM CDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1230 AM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF SHOWERS...WITH TORRENTIAL DOWNPOURS...OVER EASTERN MONTGOMERY
  COUNTY AND NORTHWESTERN ROBERTSON COUNTY. SOME OF THESE AREAS HAVE LIKELY
  RECEIVED CLOSE TO TWO INCHES OF RAIN SO FAR THIS EVENING...AND AN ADDITIONAL
  ONE TO TWO INCHES MAY OCCUR BETWEEN NOW AND 1100 PM TONIGHT.

  FLOWING WATER HAS BEEN REPORTED ACROSS SOME LOW LYING AREA ROADWAYS
  IN MONTGOMERY COUNTY...AND ADDITIONAL FLOODING PROBLEMS WILL LIKELY
  DEVELOP IN THE WARNING AREA BY 1100 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3664 8704 3650 8710 3643 8715 3637 8726
      3632 8730 3632 8733 3665 8726

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 8:26 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 5, 8:26 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
826 PM CDT FRI JUL 5 2013

.UPDATE...FOR EVENING DISCUSSION.

&&

.DISCUSSION...

THIS EVENING'S UPDATE WILL REVOLVE AROUND THE ONGOING AND EXPECTED
RAINFALL ACROSS MIDDLE TENNESSEE. WITH THE 1 TO 3 INCHES OF RAINFALL
THAT HAS FALLEN OVER PORTIONS OF THE AREA THAT HASN'T BEEN IN THE
FLASH FLOOD WATCH...AND UPWARDS OF ANOTHER 2-4 INCHES EXPECTED...HAVE
GONE AHEAD AND ADDED IN THE REMAINDER OF OUR MIDDLE TENNESSEE
COUNTIES. ADDITIONALLY...HAVE UPPED POPS TO JUST GIVE EVERYONE 100
PERCENT OVERNIGHT. CURRENT RADAR TRENDS...AS WELL AS SHORT TERM
GUIDANCE IS SUGGESTING THAT COVERAGE WILL BE WIDER THAN EARLIER
THOUGHT.

THE REST OF THE FORECAST IS IN GOOD SHAPE. UPDATES AND THE NEW
FLASH FLOOD WATCH IS OUT.

27/UNGER

&&

.AVIATION...00Z TAF DISCUSSION.

MIDDLE TENNESSEE CONTINUES IN A VERY MOIST AIR MASS THROUGH THE
FORECAST PERIOD, WITH MVFR TO OCCASIONALLY IFR CONDITIONS EXPECTED
MUCH OF THE TIME. LIFR CONDITIONS ARE ALSO POSSIBLE, ESPECIALLY
LATE TONIGHT AND EARLY SATURDAY MORNING. SCATTERED TO NUMEROUS
SHOWERS WILL CONTINUE ALONG WITH ISOLATED THUNDERSTORMS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALL OF MIDDLE TENNESSEE.

&&

27
Hazardous weather outlook, Jul 5, 8:48 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...FLASH FLOOD WATCH EXPIRATION TIME WORDING CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
848 PM CDT FRI JUL 5 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-070200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
848 PM CDT FRI JUL 5 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH CONTINUES. ON TOP OF WHAT HAS ALREADY FALLEN...
AN ADDITIONAL ONE TO TWO INCHES...WITH ISOLATED HIGHER AMOUNTS...
WILL BE POSSIBLE THROUGH TONIGHT. THIS ADDITIONAL RAINFALL MAY
RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND
OTHER FLOOD PRONE LOCATIONS. SMALL CREEKS AND STREAMS RISING OUT
OF THEIR BANKS IS A GOOD POSSIBILITY TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER TWO TO THREE INCHES OF RAINFALL ARE EXPECTED THROUGH
SATURDAY NIGHT...WITH ISOLATED TOTALS OF SIX INCHES POSSIBLE.
BECAUSE OF THIS...A FLASH FLOOD WATCH CONTINUES THROUGH SUNDAY
MORNING. THIS HEAVY RAINFALL WILL RESULT IN LOCALIZED FLOODING
ESPECIALLY IN URBAN AREAS AND OTHER FLOOD PRONE LOCATIONS. SOME
RIVER FLOODING MAY BECOME AN ISSUE BY SUNDAY AS WELL...AND LAST
THROUGH THE FIRST HALF OF NEXT WEEK.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

31

In the hours before

Local storm report, Jul 5, 9:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
929 PM CDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            3 NE CUNNINGHAM         36.41N  87.35W
07/05/2013                   MONTGOMERY         TN   EMERGENCY MNGR

            1-2 INCHES ESTIMATED RAINFALL IN THIS AREA HAS CAUSED
            WATER TO RUN OVER MARTHAS CHAPEL ROAD JUST SOUTH OF 7
            MILE FERRY

&&

EVENT NUMBER OHX1300550

UNGER
Local storm report, Jul 5, 9:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
936 PM CDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            4 E CLARKSVILLE         36.56N  87.27W
07/05/2013                   MONTGOMERY         TN   EMERGENCY MNGR

            6 INCHES OR MORE OF STANDING WATER ON ROSSVIEW ROAD
            JUST SOUTH OF I-24

&&

EVENT NUMBER OHX1300551

UNGER
Local storm report, Jul 5, 9:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
938 PM CDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            7 SE CLARKSVILLE        36.48N  87.26W
07/05/2013                   MONTGOMERY         TN   EMERGENCY MNGR

            6 OR MORE INCHES OF STANDING WATER ON HICKORY POINT
            ROAD NEAR THE INTERSECTION OF COUNTY ROAD 12

&&

EVENT NUMBER OHX1300552

UNGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:06 PM CDTAreal Flood AdvisoryOHXMontgomery114 min
Jul 5, 9:11 PM CDTAreal Flood AdvisoryOHXCheatham, Dickson, Montgomery, Robertson2 hr
Jul 6, 12:30 AM CDTFlash Flood WarningOHXMontgomery, Robertson3 hr
Jul 6, 8:36 AM CDTRiver Flood AdvisoryOHXBedford10 hr
Jul 6, 9:56 AM CDTAreal Flood AdvisoryOHXWilliamson2 hr
Jul 6, 12:57 PM CDTRiver Flood AdvisoryOHXMontgomery, Robertson18 hr
Jul 6, 4:50 PM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne7 days

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.